A maximum b-matching problem arising from median location models with applications to the roommates problem

Arie Tamir*, Joseph S.B. Mitchell

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

We consider maximum b-matching problems where the nodes of the graph represent points in a metric space, and the weight of an edge is the distance between the respective pair of points. We show that if the space is either the rectilinear plane, or the metric space induced by a tree network, then the b-matching problem is the dual of the (single) median location problem with respect to the given set of points. This result does not hold for the Euclidean plane. However, we show that in this case the b-matching problem is the dual of a median location problem with respect to the given set of points, in some extended metric space. We then extend this latter result to any geodesic metric in the plane. The above results imply that the respective fractional b-matching problems have integer optimal solutions. We use these duality results to prove the nonemptiness of the core of a cooperative game defined on the roommate problem corresponding to the above matching model.

Original languageEnglish
Pages (from-to)171-194
Number of pages24
JournalMathematical Programming
Volume80
Issue number2
DOIs
StatePublished - 16 Jan 1998

Keywords

  • Median location problems
  • The b-matching problem
  • The roommates problem

Fingerprint

Dive into the research topics of 'A maximum b-matching problem arising from median location models with applications to the roommates problem'. Together they form a unique fingerprint.

Cite this